Jazmine Polk, 23, had always been thin and active. But five months after going on oral contraceptives, she no longer fit into her joggers. Was the Pill behind her weight gain—or something else?

Jazmine Polk
October 24, 2017

I've always had a fast metabolism. Thanks to genetics and being an athlete, I never had to think about weight or my diet growing up. (In fact, I was so thin that my high school classmates gave me the nickname “slinky.") I was also able to maintain my normal weight and avoid the freshman 15 throughout college. But once I graduated, got into a relationship, and decided to get on birth control pills, my body started to change.

After five months on the Pill, I noticed that my favorite joggers weren’t fitting the way they used to and I was hungry all the time, even after a big meal. It wasn’t until my doctor said “wow, you’ve gained 15 pounds since I’ve last seen you” that I realized things were getting out of hand.

RELATED: The Most Effective Birth Control, Ranked

I amped up my workouts and tried (emphasis on “tried”) to cut out sugar and fast food, but I was still gaining weight in my face, stomach, and thighs. I couldn’t figure out why this was happening when the only thing I had really changed about my routine was my form of contraceptive. To find out what was up, I spoke to two gynecologists and a nutritionist. Here’s what I learned.

Hormonal birth control doesn’t cause permanent weight gain

“Over 40 studies have basically disproved the theory or myth that birth control is related to significant weight gain,” says Petra Casey, MD, associate professor and ob-gyn at the Mayo Clinic in Minnesota.

However, taking hormonal birth control of any kind, such as the pill, an IUD, or an implant, may prompt your body to retain more fluid before your period. That can cause you to gain a few pounds, but this typically vanishes after your period is over, says Dr. Casey. It's also normal to gain one to four pounds after starting hormonal birth control, she adds, but this is a temporary side effect that goes away after three months.

The one exception is the Depo-Provera shot, which Dr. Casey says is known to result in significant weight gain. “About 25% of women who start on it gain approximately 5% [of their body weight], and this generally happens within the first six months,” she explains.

RELATED: What It's Like to Get Nexplanon, the Birth Control Implant in Your Arm

Estrogen could be telling your brain to eat

Although estrogen, a key component in most forms of hormonal birth control, doesn't directly cause weight gain, it might be the reason a woman doesn't feel as full after she eats—thanks to estrogen’s effect on hormones that affect appetite, explains nutritionist Alisa Vitti, founder of FLOliving.com. While Dr. Casey told me that clinical studies do not prove this, Dr. Ross believes it makes sense. Since my birth control pills contain estrogen, this could be the reason I felt hungrier . . . and as a result, I ate more and gained weight.

Lifestyle changes could be the culprit

If the Pill itself isn't the reason I've packed on some pounds, what is? Sherry Ross, MD, ob-gyn at Providence Saint John’s Health Center in California and author of She-ology, advised me that before blaming my birth control for my weight gain, I should first look to my lifestyle. 

Other factors happening in a woman's life at the same time she gets her first rx for the Pill—such as a new relationship, a new environment, depression, or stress—could be making her eat more than usual or choose foods that aren't healthy without realizing it. In my case, the change to my relationship status and stress from graduating college and dealing with finances could play a part in my extra pounds.

“In adolescence or when they go off to college is when most women start the Pill, and these are also times when young women tend to gain weight,” explains Dr. Ross. “I think it’s important to really look at what’s happening," she says.

RELATED: 7 Health Benefits of Birth Control Nobody Talks About

If weight gain bothers you, you have options 

Hormonal birth control affects every woman differently, so if you're taking one type and you think it's messing with your weight (and no lifestyle factors come into play), switching to a similar type of contraception that has a different hormone combo can nix the weight gain. Dr. Ross recommends talking to your doctor about your medical and lifestyle history, so he or she can suggest a method or brand with the right levels of estrogen and progestin for you.

Just remember that it might take time to find the right type of hormonal birth control that keeps your weight steady. “Sometimes you have to change them two or three times to find the brand that works best for you, and what works best for you may not work best for your closest BFF,” Dr. Ross says. 

RELATED: Amazing Moments in Birth Control

How I'm handling my extra lbs

As for me, I've realized that my new relationship and stressful life as a postgraduate in debt most likely led to my appetite increase. But I'm not ruling out the estrogen level in my birth control pills either. That's why I’m planning to take a break from them for a short period and then consult with my doctor to find a contraceptive method that might work with my body better.

I’m also making a commitment to control my portion sizes and stick to my workout regimen in hopes of fitting into my joggers again. And I'm seeking out a therapist to help me better handle life’s difficult transitions—instead of turning to sugar for comfort.